Posted 07 December 2013 - 01:45 PM
I've had IBS for 30+ years, but there have been brief periods where the symptoms have improved. However, in 1997 my second child was born and his delivery was c/section. I noticed a slight increase in the IBS-D after his birth.
In 2001, my third and last child was born vaginally. During labor with her, the previous c/s scars were torn which resulted in 3 abdominal surgeries over 12 months to sew up the tears. The surgeon said my abdominal wall looked like swiss cheese. In the last operation they placed a 7" by 7" mesh patch in the lower portion my abdomen - near my belly button.
Since that time my IBS, pain, cramping and diarrhea have become increasingly worse. There are no "good" days anymore. I've worked with great GI drs over the years and ruled out all the usual causes of diarrhea, had more than a dozen colonoscopies, endoscopies, blood tests, biopsies - and tried all sorts of treatment from main stream to acupuncture.
I'm writing to ask if anyone reading has had an increase in IBS-D symptoms after an abdominal procedure? I am wondering if intestinal adhesions either connected to the patch or scar tissue could be making things worse.
Has anyone experienced this?
Posted 08 December 2013 - 06:49 AM
There have been reports of IBS starting after abdominal surgery (as the neural net controlling/sensing the gut is very diffuse so hard to avoid damaging it) so it makes sense that it could worse, to me.
And there are issues with adhesions and that, but sometimes the surgery to deal with those can cause new ones, especially if you are prone to it.
Some people also get worse after antibiotics, so has a low fodmap diet with probiotics been one of the things you have tried? Have you been tested for SIBO (hydrogen breath test)?
Ph.D in Biology
Posted 09 December 2013 - 12:01 PM
Thanks for your response Kathleen. Yes, I have tried the low fodmap diet, lots of different probiotics and been tested for SIBO. I was negative, but the dr decided to treat me as if I had it and put me on a 3 month course of Xifaxin.
The medication did provide temporary relief from the D, but it stopped working after a while. I cycled on and off for more than a year. I was happy with the short term breaks it provided, but after a while those stopped as well.
I wonder if the IBD is somehow connected to our immune systems. With me, many of the meds work for a while, but then it's as if my body adjusts to them (or becomes tolerant) and they stop working. Have you experienced this?
Posted 01 January 2014 - 01:51 AM